Format

Send to

Choose Destination
Am J Clin Oncol. 2000 Jun;23(3):309-13.

Successful conservative treatment of neutropenic enterocolitis complicating taxane-based chemotherapy: a report of five cases.

Author information

1
Department of Medical Oncology, School of Medicine, University of Crete, Heraklion, Greece.

Abstract

Five cases of acute neutropenic enterocolitis complicating taxane-based chemotherapy are described. During a 34-month period, our department administered 4,600 courses of taxane-based (paclitaxel and docetaxel) chemotherapy to 800 cancer patients. Seven to 10 days postchemotherapy in five patients (0.1% of the given courses), neutropenic fever, abdominal pain, rebound tenderness, and grade II-IV diarrhea (bloody in two cases) developed. Two patients had oral candidiasis, and in two others septic shock developed. Computed tomography scans of the abdomen revealed in all patients thickening of the colon wall and pericolic edema, and a pericolic abscess was revealed in three of them. Both clinical and radiologic findings supported the diagnosis of acute neutropenic enterocolitis. All patients were successfully treated with broad-spectrum antibiotics and recombinant human granulocyte colony-stimulating factor. In conclusion, acute neutropenic enterocolitis is a severe complication of taxane-based chemotherapy. Early diagnosis and appropriate conservative treatment leads to complete recovery. Although rare, this infection is less often associated with other chemotherapeutic regimens.

PMID:
10857900
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wolters Kluwer
Loading ...
Support Center